Thunderstorm Wind, Woodward
- When
- July 29, 1:35 AM CST
- Where
- Woodward County, 17.59 mi N of Mooreland Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.730, -99.130
An MCS came southeastward out of Kansas just after midnight on the 29th before making its way through the northern half of Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An MCS came southeastward out of Kansas just after midnight on the 29th before making its way through the northern half of Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 11:30 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 1230 AM CDT Sun Jul 29 2018 .AVIATION... 29/06Z TAFs. VFR conditions expected to dominate the forecast. Will include TEMPO TSRA at KWWR and KPNC first 12 hours of forecast as storm complex appears to be targeting northern Oklahoma as it moves from northwest Kansas. With 9 hour limitation on mentioning PROB30, will not have mention of TSRA farther south as confidence not high enough for TEMPO or prevailing. Northerly wind shift behind from will be included for northern OK terminals after 15Z. TSRA appears likely again toward end of and beyond this forecast period. 11 && .AVIATION... 29/00Z TAFs. Primarily VFR conditions expected. There still appears to be chances for a thunderstorm complex late tonight into Sunday morning, which will primarily affect KPNC if it makes it. Went ahead and left PROB30 at KWWR and KOKC/KOUN given recent guidance. Winds expected to shift to northerly tomorrow mainly across northern Oklahoma and progress southward over rest of terminals toward the end of forecast and beyond. && .PREV DISCUSSION... /issued 301 PM CDT Sat Jul 28 2018/ DISCUSSION... The primary forecast issue is the chance of showers/storms through Monday. Showers/storms are developing across eastern Oklahoma in association with a remnant MCV. Scattered showers/storms will be possible through this evening, primarily across southeast Oklahoma. Upslope flow across eastern Colorado has resulted in showers/storms developing across the foothills. These thunderstorms are expected to coalesce into complex of thunderstorms that will move southeastward across western Kansas. This complex of thunderstorms is forecast to move northern Oklahoma around midnight. A moderate low-level jet--30 to 35 knots--near the Kansas/Oklahoma border along with effective bulk shear >50 knots and MUCAPE >1500 J/kg should result in a continued threat for strong to severe thunderstorms near the border; however, the low- level jet does weaken with southeastward extent. Therefore, the expectation is a gradual weakening trend once the storms enter the state. For Sunday afternoon, there is some uncertainty on the forecast as tonight's MCS will result in remnant boundary somewhere in Oklahoma--perhaps near or south of I-40. Redevelopment of showers/storms may occur along or south of this boundary Sunday afternoon. Very hot temperatures (low to mid 100Fs) may occur across southwest Oklahoma/western north Texas, ahead of this remnant boundary as well. Another MCS is forecast to approach from the northwest Sunday night into Monday. In addition, a shortwave trough is forecast to amplify across the Plains/Midwest Sunday into Monday. The amplification of the trough will also result in a cold front with much cooler temperatures to pass by on Monday with a continued low to moderate chance of showers/storms. High temperatures for the northern two-thirds of Oklahoma are forecast to only be in the low to 80Fs--around 10 to 15 F below average. With an amplified ridge across the western U.S. and an amplified trough across the eastern U.S., the Plains will remain in persistent northwesterly to northerly flow aloft through Wednesday. This should result in cooler than average temperatures and low dew points/relative humidity. There is a chance a complex of showers/storms may affect far western Oklahoma/north Texas late Wednesday as a shortwave trough passes by in the northerly flow aloft. Temperatures may moderate closer to average by the end of the week as the eastern U.S. trough deamplifies and the western ridge expands eastward. Hotter, above-average temperatures, may return just beyond the forecast period. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 93 70 82 / 50 40 70 40 Hobart OK 75 101 71 85 / 20 20 60 40 Wichita Falls TX 75 103 75 89 / 10 20 50 40 Gage OK 72 90 67 80 / 50 20 70 30 Ponca City OK 73 88 68 82 / 70 40 60 30 Durant OK 73 99 75 89 / 20 30 50 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/11
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1003 PM CDT Sat Jul 28 2018 OKZ004>048-050>052-TXZ083>090-300315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1003 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through and Tonight... .Thunderstorms... There is a Slight Risk for severe thunderstorms across portions of northern Oklahoma tonight. Location... The Slight Risk is north of a line from near Laverne to Enid, Oklahoma. A Marginal Risk covers much of the rest of northern Oklahoma. Timing... The most likely time for severe thunderstorms will be after midnight. Impacts... Damaging wind gusts up to 70 mph. Discussion... A complex of thunderstorms is expected to move into northern Oklahoma tonight and move east-southeastward across the eastern half of Oklahoma. Thunderstorms should gradualy weaken as they move into Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across northern Oklahoma should prepare for severe weather operations tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A marginal risk of severe thunderstorms, with the primary hazard being damaging wind gusts, covers all of Oklahoma and most of western north Texas Sunday night. Storms are expected to continue Monday and Monday night. There is a low chance of thunderstorms across western Oklahoma and adjacent parts of north Texas late Wednesday. .Heavy Rain... Heavy rainfall is possible Sunday night through late Monday, which may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 105 AM CDT SUN JUL 29 2018 OKZ004-009-290630- Harper OK-Ellis OK- 105 AM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and northwestern Ellis Counties Until 130 AM CDT.... AT 101 AM CDT, strong thunderstorms were along a line extending from near Slapout to 4 miles west of Lipscomb, moving east at 30 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3673 10000 3667 9956 3604 10000 TIME...MOT...LOC 0601Z 281DEG 28KT 3661 10010 3623 10034 BRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 214 AM CDT SUN JUL 29 2018 OKZ004-010-290745- Woodward OK-Harper OK- 214 AM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR central Woodward and southeastern Harper Counties Until 245 AM CDT.... AT 212 AM CDT, a strong thunderstorm was located 9 miles north of Woodward, moving east at 35 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3644 9952 3670 9959 3677 9913 3644 9909 TIME...MOT...LOC 0712Z 264DEG 28KT 3657 9938 30
The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 07:34 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Eight tank batteries were on fire with explosions still occurring at the time of the report. Time approximated based on radar.
No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773670, 773678, 773680.